Cookies?
Library Header Image
LSE Research Online LSE Library Services

Jackknife approach to the estimation of mutual information

Zeng, Xianli, Xia, Yingcun and Tong, Howell (2018) Jackknife approach to the estimation of mutual information. Proceedings of the National Academy of Sciences of the United States of America, 115 (40). pp. 9956-9961. ISSN 0027-8424

Full text not available from this repository.

Identification Number: 10.1073/pnas.1715593115

Abstract

Quantifying the dependence between two random variables is a fundamental issue in data analysis, and thus many measures have been proposed. Recent studies have focused on the renowned mutual information (MI) [Reshef DN, et al. (2011) Science 334:1518-1524]. However, "Unfortunately, reliably estimating mutual information from finite continuous data remains a significant and unresolved problem" [Kinney JB, Atwal GS (2014) Proc Natl Acad Sci USA 111:3354-3359]. In this paper, we examine the kernel estimation of MI and show that the bandwidths involved should be equalized. We consider a jackknife version of the kernel estimate with equalized bandwidth and allow the bandwidth to vary over an interval. We estimate the MI by the largest value among these kernel estimates and establish the associated theoretical underpinnings.

Item Type: Article
Additional Information: © 2018 The Authors. Published under the PNAS license.
Divisions: Statistics
Subjects: Q Science > QA Mathematics
Date Deposited: 12 Apr 2019 14:09
Last Modified: 20 Apr 2019 01:53
URI: http://eprints.lse.ac.uk/id/eprint/100457

Actions (login required)

View Item View Item